Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

July 1, 2021Cochise County, Arizona

NWS Tucson, AZ issued this special weather statement at Jul 1, 2021, 5:15 PM MST for Cochise County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2021, 5:15 PM MST (00:15 UTC)
Expired
Jul 1, 2021, 6:00 PM MST
In force
45 min
Issued by
NWS Tucson, AZ

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 90 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
2441 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

879 
WWUS85 KTWC 020015
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
515 PM MST Thu Jul 1 2021
 
AZZ507-508-513-020100-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
515 PM MST Thu Jul 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 600 PM MST...

At 515 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles east of Bisbee, moving north at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bisbee.

LAT...LON 3154 10999 3155 10964 3133 10965 3134 10988
TIME...MOT...LOC 0015Z 166DEG 9KT 3137 10978 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 1, 1:18 PM MST, 3 hours 57 minutes earlier.

Area forecast discussion, Jul 1, 1:18 PM MST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
118 PM MST Thu Jul 1 2021

.SYNOPSIS...Scattered showers and thunderstorms will continue into
this evening with daily storm chances continuing into early next
week. Temperatures will be a few degrees below normal through Monday
then warm slightly to normal.

&&

.DISCUSSION...Latest KEMX radar imagery depicts scattered showers
and thunderstorms from the Tucson area eastward. The mode of the
convection thus far has been that of lower topped heavy rainers with
the storms not being too strong. This is likely due to some of the
capping observed on the 12Z KTWC sounding. As daytime heating
continues, a few of the storms may become stronger with a continued
heavy rainfall threat due to PWAT values around 1.5 inches and a
fairly slow movement to the west. We've already had a report of up
to 0.5" in around 15 minutes near the Willcox area. Gusty outflows
winds will remain possible as well. Showers and thunderstorms should
diminish later this evening but with a weak mid level inverted
trough over eastern sections, we can't rule out some showers
sustaining themselves into the overnight hours.

From Friday and through the weekend, the overall pattern remains
favorable with deep moisture in place with PWAT values of 1.5" to
1.75" from Tucson west expected and 1.3" to 1.5" east of Tucson.
However, it's still a bit challenging in picking out which day(s)
will be the most active. Model guidance is indicating a continuation
of an inverted trough feature extending northward from Sonora into
southern Arizona which may help to enhance convection. However, one
negative is slightly warmer H5 temperatures of -4C to -5C moving in
for Friday and this weekend so we'll have to see how things shake
out.

The mid/upper level high will become stronger early next week as its
centered across northern Arizona. This will result in a more of a
northeasterly flow which could mean things get more active off the
rim. However, there might be some mid level drying that could limit
overall coverage. Will maintain a fairly standard monsoon forecast
during this time frame.

Daytime temperatures will remain a few degrees below normal through
the weekend, then warm up to seasonable levels early next week.

&&

.AVIATION...Valid through 03/00Z.
SCT-BKN clouds 10k-14k ft MSL through the period with layers above
at times. Expect scattered SHRA/TSRA thru 02/03Z with coverage
gradually diminishing thereafter through Friday morning, then
increasing again after 02/18Z. SFC winds light and variable except
potential gusts to 45 kts vicinity TSRA. Partial mountain
obscuration at times in clouds and SHRA/TSRA. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Monsoonal moisture will remain across the area
allowing for varying amounts of daily showers and thunderstorms into
next week. Humidity levels will remain elevated with afternoon mins
about 25-35% in the valleys and 45-55% in the mountains with very
good overnight recoveries. General winds will be light through the
week and following normal daily trends when not influenced by
storms. Any thunderstorm from here forward, especially during the
afternoon or early evening hours will have the potential to produce
strong, gusty outflows.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 1, 5:15 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
515 PM MST Thu Jul 1 2021

AZZ507-508-513-020100-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
515 PM MST Thu Jul 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 600 PM MST...

At 515 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles east of Bisbee, moving north at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bisbee.

LAT...LON 3154 10999 3155 10964 3133 10965 3134 10988
TIME...MOT...LOC 0015Z 166DEG 9KT 3137 10978

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 11:58 AM MSTAreal Flood AdvisoryTWCCochise, Graham3 hr
Jul 2, 12:46 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Jul 2, 1:34 PM MSTSpecial Weather StatementTWCGraham26 min
Jul 2, 2:05 PM MSTSevere Thunderstorm WarningTWCPinal40 min
Jul 2, 2:27 PM MSTSpecial Weather StatementTWC33 min
Jul 2, 2:36 PM MSTSevere Thunderstorm WarningTWCPinal39 min
Jul 2, 2:48 PM MSTSevere Thunderstorm WarningTWCPima42 min
Jul 2, 2:53 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 2, 3:01 PM MSTSevere Thunderstorm WarningTWCPima, Pinal44 min
Jul 2, 3:10 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee50 min
Jul 2, 3:14 PM MSTAreal Flood AdvisoryTWCPinal3 hr
Jul 2, 3:24 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 2, 3:25 PM MSTDust Storm WarningTWCPima, Pinal95 min
Jul 2, 3:33 PM MSTSevere Thunderstorm WarningTWCCochise42 min
Jul 2, 3:35 PM MSTSevere Thunderstorm WarningTWCPima, Pinal40 min
Jul 2, 3:54 PM MSTSpecial Weather StatementTWCSanta Cruz51 min
Jul 2, 3:55 PM MSTSpecial Weather StatementTWCGraham65 min
Jul 2, 4:06 PM MSTSevere Thunderstorm WarningTWCCochise39 min
Jul 2, 4:09 PM MSTSpecial Weather StatementTWCGraham51 min
Jul 2, 4:24 PM MSTSpecial Weather StatementTWCSanta Cruz36 min
Jul 2, 4:34 PM MSTSpecial Weather StatementTWCSanta Cruz26 min
Jul 2, 4:35 PM MSTSpecial Weather StatementTWCCochise40 min
Jul 2, 4:46 PM MSTSpecial Weather StatementTWCSanta Cruz29 min
Jul 2, 4:51 PM MSTSpecial Weather StatementTWCPinal24 min
Jul 2, 4:56 PM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.